Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Suffering from Cirrhosis and HE, hallucinating vividly and mood swings. Suggestion?

My Father has advanced Cirrhosis and from the description of symptoms he also has HE. He is a big guy - 200lbs 6 and he is shouting and confused, hallucinating vividly, trying to get up from bed, angry, his hands, legs and feet shake. He has moments of lucidity. After eating just a few bites of food for 8 days he gorged on food yesterday and couldn t get enough. He has constant mood swings. He is going into a Hospice facility today, but we are worried he will be too much for the staff to handle the way he is. Is there any guideline for how long someone can experience these severe symptoms of HE before ammonia levels increase and he goes into a coma?
Asked On : Sun, 10 Mar 2013
Answers:  1 Views:  118
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Critical Care Specialist 's  Response
Welcome to health care magic
Dear patient's son, developement of hepatic encephalopathy in a patient of cirrhosis of liver is called decompensation of cirrhosis and it can occur due to variety of reasons like infection e.g spontaneous bacterial peritonitis, pneumonia etc; upper GI bleeding; diuretics leading to hypokalemia; renal failure; portocaval shunting; constipation etc. What ever is the precipitating factor,all of these lead to accumulation of ammonia and other amines and chemicals in the blood that when enter the brain lead to encephalopathy. If these patients are properly treated in ICU along with the treatement of precipitating factors, a good majority of patients improve and come out of encephalopathy and others who don't improve land into coma and there is no test by which you can predict who are going to go into come and if the go in to coma then after how much of time will they go into come , although it generally happens over a period of few overs to few days.
Hope your father improves and wish him speedy recovery
Dr Arshad
Answered: Mon, 11 Mar 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor